Alert archive / Utah / Wind Advisories in 2024
Wind Advisory 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at May 6, 2024, 11:11 AM MDT for Duchesne County, Utah. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2024, 11:11 AM MDT (17:11 UTC)
- Expired
- May 6, 2024, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WWUS75 KSLC 061711 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1111 AM MDT Mon May 6 2024 UTZ114-070115- /O.NEW.KSLC.WI.Y.0012.240506T1711Z-240507T0200Z/ Western Uinta Basin- Including the cities of Duchesne and Roosevelt 1111 AM MDT Mon May 6 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph. * WHERE...Western Uinta Basin. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CRK
1 follow-up statement
098 WWUS75 KSLC 061910 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 110 PM MDT Mon May 6 2024 UTZ114-070200- /O.CON.KSLC.WI.Y.0012.000000T0000Z-240507T0200Z/ Western Uinta Basin- Including the cities of Duchesne and Roosevelt 110 PM MDT Mon May 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph. * WHERE...Western Uinta Basin. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ UTZ102-103-106-121-071000- /O.NEW.KSLC.FZ.A.0002.240508T0600Z-240508T1500Z/ Tooele and Rush Valleys-Eastern Box Elder County-Utah Valley-San Rafael Swell- Including the cities of Snowville, Lehi, Tooele, Green River, Goblin Valley, Payson, Provo, Brigham City, Grantsville, and Vernon 110 PM MDT Mon May 6 2024 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 27 possible. * WHERE...San Rafael Swell, Eastern Box Elder County, Tooele and Rush Valleys, and Utah Valley. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Drain in-ground sprinkler systems and cover above ground pipes. && $$ STW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 6, 3:55 AM MDT, 7 hours 16 minutes earlier.
Area forecast discussion, May 6, 3:55 AM MDT, 7 hours 16 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 355 AM MDT Mon May 6 2024 .SYNOPSIS...A cold, unsettled pattern will continue through midweek across much of the region...bringing significant northern mountain snow accumulations. A gradual warming and drying trend is expected across northern Utah late in the week. This warm-up may be slower across southern Utah as a remnant low remains in place across the area. && .SHORT TERM (Through 12Z/6AM Wednesday)...An unseasonably cold, elongated upper low continues to progress east across the northern Utah/southwest Wyoming early this morning. A fairly broad area of precipitation across northern Utah is being driven in large part by the upper circulation passing overhead, with some orographic enhancement and perhaps a little influence from the relatively warm waters of the GSL as -8C to -9C 700mb air spreads overhead. Snow levels are generally just off the valley floor, but are falling within heavier showers/bands of precipitation. This area of forcing will move east through sunrise, however quickly on its heels is a plume of low/mid level warm advection spreading across southern Idaho and far northwest Utah, on the back side of the parent low. This region of forcing will spread across northern Utah/southwest Wyoming this morning, bringing another round of organized precipitation. Valley floors will again see a mixture of rain and snow dependent on precip rates, while elevations above roughly 4500 feet see predominant snow. This snow will be heavy at times across the higher terrain of northern Utah, where a Winter Storm Warning remains in effect. Precipitation will trend showery this afternoon as shortwave ridging temporarily builds overhead. Temperatures will remain well below climo across the forecast area today, with max temps remaining confined to the low-mid 50s across the northern valleys (10-15 degrees below climo), and low 70s around St George and Bullfrog. Late tonight into Tuesday an upstream shortwave trough will quickly dig into the region bringing another round of precipitation to the I-15 corridor and adjacent terrain across northern and central Utah. Snow levels will again flirt with the valley floors, with accumulating snowfall persisting across the higher terrain. Current Winter Storm Warning expires midday Tuesday, and may need to be extended depending on whether the snowfall Tuesday remains impactful. The re-enforcing shot of cold air will also trend temperatures 5F or so cooler over northern Utah Tuesday, where max temps will remain in the mid to upper 40s. Meanwhile temperatures across southern Utah will trend 2-5F warmer. With this colder air mass spreading into the region, the potential for a hard freeze exists late Tuesday night across at least outlying portions of the Wasatch Front and may require headlines. .LONG TERM (After 12Z/6AM Wednesday)...Our active pattern over the next few days will start to subside as the trough responsible for the unsettled weather will become positively tilted across the Rockies on Wednesday. Given that a light northwest flow will remain in place Wednesday morning along with some moisture advection from the north, lake effect snow is still a possibility (~30% chance) to the south and east of the GSL. Otherwise, the synoptic forcing begins to deteriorate with relatively drier conditions unfolding. Temperatures will remain 15-20 degrees below normal across northern Utah and ~10 degrees below normal for southern Utah. As this positively tilted trough lingers across the Rockies on Thursday and a ridge builds into the PNW, flow aloft will gradually become more easterly. Flow aloft looks to remain light with cold air advection fairly marginal resulting in a limited potential for enhanced easterly canyon/downsloping winds across northern Utah, but these parameters will be worth monitoring to see if future guidance starts to trend towards a more impactful scenario. Guidance has trended towards a scenario in which the parent trough shifts to the east, but a cutoff low develops across the Great Basin over the weekend (~87% of members). This weak cutoff low would keep low PoPs across the area through the weekend with a gradual warming trend, whereas a more prominent ridge nosing in from the PNW would lead to much drier and warmer conditions. Additionally, with the cyclonic flow centered over the southern Great Basin and anticyclonic flow to our northwest, easterly winds aloft would continue. As stated previously, the strength of enhanced canyon/downsloping wind parameters will be monitored closely. This low looks to gradually decay by early next week with 80% of members indicating a quieter pattern as ridging spreads into the Great Basin from the PNW. && .AVIATION...KSLC...MVFR conditions will persist across the KSLC terminal through midday as light rain and snow continue with reduced CIGs and mountain obscuration. Two main rounds of precipitation will move through the terminal. The first, already ongoing, will move out by ~10Z with another arriving ~13Z and lasting through ~20Z. Conditions improve to VFR after the second round of precipitation with VCSH continuing through the afternoon. Light and variable winds will transition to a gusty west/northwesterly wind during the day. .REST OF UTAH AND SOUTHWEST WYOMING...MVFR/IFR conditions across northern Utah/SW Wyoming will persist through midday as light rain and snow reduce CIGs and VIS, at times. Southern Utah will dry out with a few snow showers exiting the high terrain and VFR conditions developing and remaining throughout the day. Winds will become gusty out of the west/northwest and persist throughout the day. && .FIRE WEATHER...An unseasonably cold storm system will continue to bring periods of accumulating mountain snow and low elevation rain across northern and central Utah today through Tuesday. Any precipitation across southern Utah will remain more spotty. Temperatures across northern Utah will run 10 to 15 degrees below normal today and again Tuesday, while temperatures across southern Utah remain 6 to 10 degrees below normal. With these cool and unsettled conditions, daytime relative humidity will remain elevated with excellent overnight recovery. A shift toward warmer and drier conditions is expected beginning late this week, however a fair amount of uncertainty remains regarding how quickly this trend will become established. Roughly half the guidance begins building a strong area of high pressure with a more robust warmup heading into the weekend, while the other half maintains a weakening low pressure area across the region resulting in a slower warm-up. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Winter Storm Warning until noon MDT Tuesday for UTZ110>112. WY...None. && Seaman/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, May 6, 8:17 AM MDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
817 AM MDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM Snow 1 SW Liberty 41.32N 111.88W
05/06/2024 E8.0 Inch Weber UT Public
0700 AM Snow 1 NNW Salt Lake City 40.79N 111.87W
05/06/2024 M7.5 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-78 Salt Lake City 2.1
NE.
0725 AM Snow 2 N Snyderville 40.73N 111.51W
05/06/2024 M4.0 Inch Summit UT Public
0700 AM Snow 1 SW Oakley 40.71N 111.30W
05/06/2024 M3.7 Inch Summit UT Cocorahs
Cocorahs station UT-SM-11 Oakley 0.9 SW.
0600 AM Snow 2 W Cottonwood Heights 40.60N 111.85W
05/06/2024 M3.0 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-27 Sandy 2.0 NE.
0700 AM Snow 1 N Fruit Heights 41.05N 111.91W
05/06/2024 M2.6 Inch Davis UT Cocorahs
Cocorahs station UT-DV-24 Fruit Heights 1.3
N.
0600 AM Snow 2 N Holladay 40.70N 111.83W
05/06/2024 M2.5 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-119 East Millcreek
0.7 NNW.
0700 AM Snow 2 SE Woods Cross 40.85N 111.89W
05/06/2024 M2.3 Inch Davis UT Cocorahs
Cocorahs station UT-DV-39 Bountiful 2.0 SW.
0700 AM Snow Salt Lake City 40.78N 111.87W
05/06/2024 M2.0 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-47 Salt Lake City 3.3
E.
0700 AM Snow 3 N Snowbasin 41.26N 111.84W
05/06/2024 M1.8 Inch Weber UT CO-OP Observer
CO-OP Observer station OGNU1 Pineview Dam.
0733 AM Snow 1 SE South Weber 41.12N 111.92W
05/06/2024 M1.7 Inch Davis UT Cocorahs
Cocorahs station UT-DV-47 South Weber 0.8
SE.
0700 AM Snow 3 NNW Cedar City 37.71N 113.09W
05/06/2024 M1.4 Inch Iron UT CO-OP Observer
CO-OP Observer station CECU1 Cedar City.
0700 AM Snow 1 W Salt Lake City 40.78N 111.90W
05/06/2024 M1.1 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-136 Salt Lake City
1.7 E.
0700 AM Snow 1 ESE Kearns 40.65N 111.98W
05/06/2024 M1.0 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-96
Taylorsville-Bennion 2.0 WSW.
0700 AM Snow 1 SSW Clarkston 41.91N 112.05W
05/06/2024 M1.0 Inch Cache UT Cocorahs
Cocorahs station UT-CH-42 Clarkston 0.5 SW.
0724 AM Snow 2 SSE Midvale 40.58N 111.89W
05/06/2024 M1.0 Inch Salt Lake UT Cocorahs
Cocorahs station UT-SL-73 Sandy 2.1 WNW.
0700 AM Snow 1 E Beaver 38.28N 112.62W
05/06/2024 M0.7 Inch Beaver UT Cocorahs
Cocorahs station UT-BV-1 Beaver 0.8 E.
0700 AM Snow 1 ESE West Weber 41.24N 112.06W
05/06/2024 M0.5 Inch Weber UT Cocorahs
Cocorahs station UT-WB-3 West Weber 1.0 ESE.
0700 AM Snow Syracuse 41.10N 112.05W
05/06/2024 M0.2 Inch Davis UT Cocorahs
Cocorahs station UT-DV-41 Clearfield 1.7
WSW.
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:10 PM MDT | Freeze Watch | SLC | Box Elder, Emery, Sevier, Tooele, Utah | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.